Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 130, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2002, 5:50 PM EDT for Wythe County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2002, 5:50 PM EDT (21:50 UTC)
- Expired
- Jul 1, 2002, 6:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wythe County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:10 PM EDT | Hail 0.88 | Wytheville, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1220 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
988 WUUS51 KRNK 012150 SVRRNK VAC197-012230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 550 PM EDT MON JUL 1 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WYTHE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 630 PM EDT. * AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF WYTHEVILLE...MOVING SOUTHWEST AT 10 MPH. HAIL UP TO AN INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 630 PM EDT INCLUDE WYTHEVILLE... RURAL RETREAT... <<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:50 PM EDT, 3 hours earlier.
Area forecast discussion, Jul 1, 2:50 PM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 250 PM EDT MON JUL 1 2002 VERY LTL CHG IN MOSTLY FEATURELESS ATMOSPHERE NEXT FEW DAYS. UPR RIDGING OVER THE MIDWEST AND NORTHERLY FLOW ALOFT WILL KEEP WEAK LEE TROF MEANDERING NEAR THE FA PROVIDING SOME MOISTR CONVERGENCE AND FOCUS FOR AFTN AND EVE STORMS THRU MUCH OF THE WEEK. AREA OF WEAK VORT SLOWLY DROPPING SOUTH NEXT COUPLE DAYS MAY ALSO HELP TRIGGER CONVECTION. CONT CHC POPS THRU THURSDAY. LATER IN THE WEEK S/WV ENERGY RIDING ACROSS THE GREAT LAKES REGION WILL CREATE SOME TROFFING OFF THE EAST COAST WHICH ATTEMPS TO BRING A FRONT THRU. MODELS CONT TO PUSH TIMING ON FRONT FURTHER INTO THE FUTURE...WHICH THIS TIME OF YEAR MEANS IT WILL LIKELY NEVER MAKE IT. WILL CONT TO KEEP WEEKEND DRY FOR NOW BUT WARM TEMPS UP A BIT. FCSTID =9 ROA 69 90 69 92 / 30 30 30 30 LYH 67 91 68 92 / 30 30 30 30 DAN 70 92 71 93 / 30 30 30 30 BLF 63 84 64 85 / 40 40 30 30 LWB 62 83 63 84 / 40 40 30 30 BCB 64 85 64 86 / 30 30 30 30 TNB 62 84 62 84 / 40 40 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.